Minnesota, 2012Flash Flooding and Hail in Minnesota, May 2 to 3, 2012
May 2 to 3, 2012 · NWS MPX · 38 events in 13 counties and zones
Thunderstorms began to develop along a weak frontal boundary across southern Minnesota, between Springfield and Mankato. These storms moved to the east across portions of south central and east central Minnesota and spanned numerous reports of large hail, very heavy rainfall, and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $452,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms began to develop along a weak frontal boundary across southern Minnesota, between Springfield and Mankato. These storms moved to the east across portions of south central and east central Minnesota and spanned numerous reports of large hail, very heavy rainfall, and gusty winds. Most of the hail stones were one inch in diameter, however, a few reports of up to tennis ball size was reported near Mankato. These storms moved into west central Wisconsin and caused more hail near Lake Pepin. Another complex of storms moved across northeast South Dakota, and into west central Minnesota during the late evening. These storms caused more large hail reports during the early morning in east central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 2, 3:06 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, May 2, 3:06 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT WED MAY 2 2012
.DISCUSSION...
SYNOPSIS...UPPER PATTERN THIS AFTERNOON CONTINUES TO SHOW WSW FLOW
IN PLACE ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES...AS
STRONG SUB-TROPICAL RIDGING REMAINS ANCHORED OVER THE SOUTHEAST
US. THERE IS CURRENTLY A NICE UPPER JET STREAK WORKING ACROSS
SODAK INTO NRN MN...WITH SHORTWAVE ENERGY CURRENTLY IN WY EXPECTED
TO FOLLOW THE JET INTO NW MN THIS EVENING. THIS UPPER AIR PATTERN
LOOKS TO REMAIN MORE OR LESS IN PLACE THROUGH THE REST OF THIS
WORK WEEK. THIS WEEKEND...A STRONGER TROUGH WILL WORK ACROSS THE
ROCKIES INTO THE NRN PLAINS AS UPPER RIDGING BUILDS UP INTO THE
GREAT LAKES. THIS UPPER TROUGH IS CURRENTLY FORECAST BY THE MED
RANGE MODELS TO CUT OFF OVER SRN CAN AND LINGER ACROSS THE AREA
INTO THE MIDDLE OF NEXT WEEK.
AT THE SFC...THE FLOW PATTERN THIS AFTERNOON IS RATHER DIFFUSE
ACROSS THE AREA. COOL FRONT THAT WORKED INTO WRN MN OVERNIGHT HAS
STALLED OUT ACROSS THE AREA FROM REDWOOD FALLS UP THROUGH RUSH
CITY. PRESSURE GRADIENT IS QUITE BAGGY...SO THERE REALLY IS NO
CONVERGENCE ALONG THE BOUNDARY...ONLY A STRONG MOISTURE
GRADIENT...WITH DEWPS DOWN AROUND 40 IN THE AXN AREA...WITH AN
INCREASE INTO THE LOWER 60S ACROSS SRN/SE MN. THROUGH THE REST OF
THIS WORK WEEK...THE MOISTURE GRADIENT LOOKS TO JUST WAFFLE AROUND
THE CWA. THERE WILL BE TWO DOMINATE AND RATHER PERSISTENT SFC
FEATURES THROUGH FRIDAY...HIGH PRESSURE OVER HUDSON BAY AND LEE
SIDE TROUGHING/LOW PRESSURE OVER THE CENTRAL PLAINS. THIS WILL
EVENTUALLY ACT TO REORIENT THE MOISTURE GRADIENT FROM ITS CURRENT
SW-NE ORIENTATION OVER TO A NW TO SE ORIENTATION BY FRIDAY. OVER
THE WEEKEND...STRONGER FRONTS/INVERTED TROUGHS LOOK TO MOVE
ACROSS THE REGION FRI NIGHT AND AGAIN SAT NIGHT. BEHIND THE SAT
NIGHT FRONT...THERE ARE INDICATIONS FOR HIGH PRESSURE TO WORK IN
ON MORE NW FLOW ALOFT...WITH THE FIRST HALF OF NEXT WEEK LOOKING
COOLER AND DRIER/LESS ACTIVE.
FOR PRECIP CHANCES...CONFIDENCE IS PROBABLY THE HIGHEST AT THIS
POINT FOR THE FEATURE COMING THROUGH SATURDAY NIGHT. TILL
THEN...WE KEEP THE MOISTURE GRADIENT...AND THEREFORE INSTABILITY
GRADIENT IN THE AREA...WHICH MAKES IT HARD TO RULE OUT
THUNDERSTORMS AT ANY POINT REALLY THROUGH SAT NIGHT. FOR THIS
AFTERNOON...MESOANALYIS HAS SHOWN MLCAPES INCREASE TO 1500-2500
J/KG FROM SRN MN BACK INTO WRN IA/ERN NEB WITH LITTLE/NO CIN
INDICATED. FORTUNATELY...THE DIFFUSE AND EVEN DIFFLUENT NATURE OF
THE SFC WIND FIELD ACROSS IA HAS KEPT STORMS FROM DEVELOPING...BUT
CU FIELD OVER ERN NEB LOOKING A BIT MORE PERTURBED IN REGION OF
STRONGER SFC CONVERGENCE ALONG THE INVERTED TROUGH. CURRENT
THINKING IS THAT STORMS WILL DEVELOP OVER ERN NEB IN THE NEXT TWO
HOURS AND QUICKLY CONGEAL INTO AN MCS THAT THEN TRACKS ACROSS THE
NOSE OF WHAT WILL BE A STRENGTHENING LLJ. HOW FAR NORTH THIS LLJ
GOES WILL DETERMINE OUR CONVECTIVE POTENTIAL TONIGHT...BUT
LOOKING AT THE CURRENT RUC...IT WOULD FAVOR A MAJORITY OF THE
ACTIVITY STAYING SOUTH ACROSS IA. FURTHER NORTH...A NICE FIELD OF
ACCUS IS PRESENT ON SATELLITE ACROSS NODAK AT THE MOMENT. THE RUC
ALONG WITH MOST OTHER MODELS SHOW THE WY WAVE WORKING ACROSS THE
DAKOTAS INTO NRN MN TONIGHT...WAA ASSOCIATED WITH THIS FEATURE
WILL LIKELY TAKE AN AREA OF SHOWERS/STORMS ACROSS CENTRAL/NRN MN.
AS A RESULT...EXPECT NRN AND SRN/SE SECTIONS OF THE CWA TO HAVE
THE BEST POTENTIAL FOR SHRA/TSRA TONIGHT...WITH IT BEING VERY
POSSIBLE THAT LITTLE HAPPENS IN BETWEEN.
FOR THURSDAY AND FRIDAY...THE HUDSON HIGH LOOKS TO SLOWLY GAIN
STRENGTH THROUGH THE PERIOD...WITH THE HOPE THAT IT POSSIBLY GIVES
A DRY THURSDAY NIGHT THROUGH FRIDAY MORNING. FOR THURSDAY...THE BIG
QUESTION IS WHAT HAPPENS AT THE SFC. SREF/NAM/GFS SHOW AN INVERTED
TROUGH/WEAK SFC LOW MOVING INTO SW MN BY THE AFTERNOON...WITH
MLCAPE VALUES AGAIN INCREASING TO BETWEEN 1000 AND 2000 J/KG. IF
THIS OCCURS...THUNDER CHANCES WOULD BE HIGHEST ACROSS WRN MN...SO
HAD TO DRAG CHANCE POPS BACK ACROSS THE ENTIRE CWA FOR THEN. IF
THIS SCENARIO DOES PLAY OUT...THEN THE SLIGHT RISK IN THE DAY 2
OUTLOOK FOR SW MN IS WARRANTED...OTHERWISE WE WOULD JUST SEE SOME
WIDELY SCATTERED THUNDERSTORMS ALONG THE BOUNDARY. FOR FRIDAY...IT
IS LOOKING THE HUDSON HIGH WILL HELP CUT OFF PRECIP DURING THE
MORNING...BUT INCREASING WAA DURING THE AFTERNOON IN RESPONSE TO
A SHORTWAVE MOVING ACROSS THE DAKOTAS WILL LEAD TO AN INCREASING
THREAT FOR SHOWERS...ESPECIALLY FOR THE NW MPX CWA.
THIS WEEKEND...THE MODELS POINT TO A COUPLE OF POTENTIAL SFC WAVES
TO WORK THROUGH. FOR SAT NIGHT...THE ECWMF IS BY FAR THE MOST
AGGRESSIVE WITH PRECIP ASSOCIATED WITH THIS FEATURE...WHILE MORE
AGREEMENT BETWEEN THE MODELS EXISTS WITH THE FEATURE FOR SAT NIGHT
INTO SUNDAY...WITH HIGH CHANCE/LIKELY POPS FOR THEN. AT THIS
POINT...THE SEVERE THREAT WITH ANY OF THIS ACTIVITY LOOKS TO BE
LOW...AS BEST MOISTURE/INSTABILITY LOOKS TO REMAIN SOUTH OF THE
AREA CLOSER TO THE SFC LOW THAT IS FORECAST TO WORK ACROSS MO.
GOING INTO NEXT WEEK...WE ARE LIKELY HOLDING ON TO POPS INTO MONDAY
A BIT TOO LONG WHEN LOOKING AT THE 02.12 ECWMF/GFS AS SFC RIDGING
LOOKS TO POSSIBLY GIVE US A FEW DAYS OF COOLER AND DRIER WEATHER
FOR THE FIRST HALF OF NEXT WORK WEEK.
&&
.AVIATION.../18Z TAF ISSUANCE/
STRATUS RAPIDLY DISSIPATED LT THIS MRNG...BUT CU IS BEGINNING TO
DEVELOP FROM PLENTIFUL LOW LEVEL MOISTURE. MAIN DEVELOPMENT HAS BEEN
AHEAD OF WEAK WIND SHIFT WHICH HAS BEEN PROGRESSING THRU AREA. THIS
FEATURE LIES FROM S OF CBG TO JUST N OF HCD THEN INTO SW MN. WINDS
SPEEDS ARE VERY LIGHT SO IT HAS BEEN DIFFICULT TO PROG TIMING OF
WIND SHIFT. STILL FEEL THAT BEST POTENTIAL FOR AFTN TSTMS WILL BE
ACROSS S MN. SPC MLCAPE HAS INCREASED TO AROUND 1500 J/KG NEAR THE
IA BORDER...WITH FURTHER INCREASES AS ATMOS CONTINUES TO WARM.
MINIMUAL CIN ACROSS THAT AREA AS WELL. ACTIVITY SHUD THEN GRADUALLY
BUILD NORTH LT AFTN AND EVENING. SEE TAFS ON TIMING OF WINDS AND
TSTMS.
KMSP...SCT030 CU DEVELOPING ACROSS AREA MAY GO BKN ARND 040 DURING
THE AFTN. WIND SPEEDS WILL CONTINUE VERY LIGHT THIS AFTN. WEAK SW
WINDS SHUD BECOME LIGHT NW FOR A TIME MID AFTN AS WEAK SURFACE DROP
THRU AND THEN END UP SE EARLY EVENING. SPEEDS GNRLY 5 KTS OF LESS.
TSTMS EXPECTED TO DEVELOP ARND 21-22Z IN S MN AND EXPAND N DURING LT
AFTN EVE...AFFECTING MSP AFT 01Z. WITH PCPN AND LIGHT WINDS EXPECT
MVFR CIGS TO DEVELOP OVERNITE INTO THURS MRNG.
OTLK...
THURSDAY MVFR CIGS ERLY...CHC OF SHRA/TSRA IN AFTERNOON.
FRIDAY...MVFR POSSIBLE BEHIND COLD FRONT FOR A TIME.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
MPG/BAP
Hazardous weather outlook, May 2, 4:13 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT WED MAY 2 2012
MNZ064>070-073>078-082>085-091>093-WIZ024-026-028-032215-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-PIERCE-PEPIN-EAU CLAIRE-
513 PM CDT WED MAY 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THE THREAT OF THUNDERSTORMS WILL INCREASE OVER SOUTHERN MINNESOTA
AND PART OF WEST CENTRAL WISCONSIN DURING THE EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE NEAR THE
IOWA BORDER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING
SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN LATER
THURSDAY.
MNZ041>045-047>063-WIZ014>016-023-025-027-032215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK-
BARRON-RUSK-ST. CROIX-DUNN-
513 PM CDT WED MAY 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN OVERNIGHT. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING
SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 2, 10:44 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL ST CLOUD 45.55N 94.17W
05/01/2012 E0.75 INCH STEARNS MN TRAINED SPOTTER
SCSU
&&
CARLYONLocal storm report, May 2, 11:38 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 1 S GLENWOOD 45.64N 95.38W
05/01/2012 M1.00 INCH POPE MN TRAINED SPOTTER
0440 PM HAIL 10 E GLENWOOD 45.65N 95.18W
05/01/2012 M0.88 INCH POPE MN FIRE DEPT/RESCUE
REPORTED NEAR GROVE LAKE.
0445 PM TORNADO 3 W BROOTEN 45.50N 95.18W
05/01/2012 POPE MN TRAINED SPOTTER
0448 PM TORNADO SEDAN 45.58N 95.25W
05/01/2012 POPE MN TRAINED SPOTTER
BRIEF TOUCHDOWN NEAR SEDAN
0453 PM HAIL 4 S SAUK CENTRE 45.68N 94.96W
05/01/2012 M1.00 INCH STEARNS MN TRAINED SPOTTER
0500 PM HAIL 5 SE DAWSON 44.88N 95.98W
05/01/2012 M0.50 INCH LAC QUI PARLE MN TRAINED SPOTTER
0501 PM HAIL 6 E DAWSON 44.93N 95.93W
05/01/2012 M1.00 INCH LAC QUI PARLE MN TRAINED SPOTTER
0507 PM TORNADO 3 NE BROOTEN 45.53N 95.08W
05/01/2012 STEARNS MN AMATEUR RADIO
0519 PM HAIL MELROSE 45.68N 94.81W
05/01/2012 M0.88 INCH STEARNS MN TRAINED SPOTTER
0530 PM HAIL 1 W FREEPORT 45.66N 94.71W
05/01/2012 M1.00 INCH STEARNS MN TRAINED SPOTTER
0530 PM HAIL FREEPORT 45.66N 94.69W
05/01/2012 M1.75 INCH STEARNS MN TRAINED SPOTTER
0530 PM HAIL 10 N MONTEVIDEO 45.10N 95.69W
05/01/2012 M1.00 INCH CHIPPEWA MN LAW ENFORCEMENT
0535 PM FUNNEL CLOUD 5 W BECKER 45.37N 93.98W
05/01/2012 WRIGHT MN AMATEUR RADIO
0546 PM HAIL ALBANY 45.63N 94.57W
05/01/2012 M1.75 INCH STEARNS MN TRAINED SPOTTER
0548 PM HAIL ALBANY 45.63N 94.57W
05/01/2012 M1.75 INCH STEARNS MN TRAINED SPOTTER
COVERING GROUND WINDSHIELDS BROKEN ENTIRE CITY
0607 PM HAIL ST STEPHEN 45.70N 94.28W
05/01/2012 M1.75 INCH STEARNS MN TRAINED SPOTTER
0610 PM HAIL ST JOSEPH 45.57N 94.32W
05/01/2012 M1.75 INCH STEARNS MN TRAINED SPOTTER
0614 PM HAIL SARTELL 45.62N 94.21W
05/01/2012 M1.75 INCH STEARNS MN TRAINED SPOTTER
0615 PM HAIL SARTELL 45.62N 94.21W
05/01/2012 M0.88 INCH STEARNS MN TRAINED SPOTTER
0617 PM HAIL 1 N SARTELL 45.63N 94.21W
05/01/2012 E1.00 INCH STEARNS MN TRAINED SPOTTER
0625 PM HAIL ST CLOUD 45.55N 94.17W
05/01/2012 E0.75 INCH STEARNS MN TRAINED SPOTTER
SCSU
0629 PM HAIL 3 NW ST CLOUD 45.59N 94.21W
05/01/2012 M1.00 INCH STEARNS MN TRAINED SPOTTER
0630 PM FUNNEL CLOUD 6 E SAUK RAPIDS 45.59N 94.05W
05/01/2012 BENTON MN TRAINED SPOTTER
0634 PM TSTM WND GST 4 E SAUK RAPIDS 45.61N 94.07W
05/01/2012 M64.00 MPH BENTON MN MESONET
0638 PM HAIL 2 E ST CLOUD 45.55N 94.13W
05/01/2012 M1.00 INCH SHERBURNE MN TRAINED SPOTTER
0645 PM HAIL DUELM 45.56N 93.94W
05/01/2012 M1.75 INCH BENTON MN TRAINED SPOTTER
0700 PM HEAVY RAIN SAUK RAPIDS 45.59N 94.17W
05/01/2012 M2.50 INCH BENTON MN TRAINED SPOTTER
0710 PM HAIL 2 N WALNUT GROVE 44.25N 95.47W
05/01/2012 M1.00 INCH REDWOOD MN LAW ENFORCEMENT
0720 PM TSTM WND DMG 3 W PRINCETON 45.57N 93.65W
05/01/2012 MILLE LACS MN LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 95
0720 PM TSTM WND DMG PRINCETON 45.57N 93.59W
05/01/2012 MILLE LACS MN FIRE DEPT/RESCUE
STREET LITES TOPPLED AND LARGE TREES TOOK DOWN POWER
POLES ON EAST SIDE OF CITY
0727 PM TSTM WND GST CLEARWATER 45.41N 94.04W
05/01/2012 M54.00 MPH WRIGHT MN MESONET
0740 PM TSTM WND DMG WINSTED 44.97N 94.05W
05/01/2012 MCLEOD MN LAW ENFORCEMENT
LARGE BRANCH DOWN ON POWER LINE
0745 PM TSTM WND DMG 3 N BUFFALO 45.21N 93.86W
05/01/2012 WRIGHT MN LAW ENFORCEMENT
TREE BLOCKING ROAD
0830 PM HAIL W LAMBERTON 44.23N 95.27W
05/01/2012 E0.88 INCH REDWOOD MN TRAINED SPOTTER
40 MPH ALSO WITH THIS STORM...TIME ESTIMATED FROM RADAR
0835 PM HAIL 4 W GREEN ISLE 44.68N 94.09W
05/01/2012 M0.88 INCH SIBLEY MN TRAINED SPOTTER
1159 PM HEAVY RAIN ST CLOUD 45.55N 94.17W
05/01/2012 M3.11 INCH STEARNS MN TRAINED SPOTTER
SCSU
&&
CARLYONEvent by event
34 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Brown
- When
- May 2, 4:34 PM CST to 4:46 PM CST
- Where
- Brown County, 2.64 mi S of Hanska to 0.91 mi SE of Linden
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.112, -94.494
Several spotters and the emergency manager reported a swath of hail stones from near the Watonwan, Brown county line, northeast to the Brown, Blue Earth county line. The largest hail stones were 1.25 inches in diameter.
Hail, Blue Earth
- When
- May 2, 5:10 PM CST
- Where
- Blue Earth County, 2.76 mi N of Lake Crystal
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.160, -94.220
Hail, Nicollet
- When
- May 2, 5:18 PM CST to 5:24 PM CST
- Where
- Nicollet County, 6.25 mi SSE of Nicollet to 2.52 mi WNW of North Mankato
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.197, -94.151
Numerous spotters and local law enforcement officials reported a swath of large hail, up to golf ball size, from 6 miles west of North Mankato, to just west of North Mankato.
Hail, Nicollet
- When
- May 2, 5:25 PM CST to 5:33 PM CST
- Where
- Nicollet County, 1.72 mi W of North Mankato to 2.2 mi NNW of North Mankato
- Measured
- 2.5 in hail
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 44.184, -94.054
Several spotters and local law enforcement officials reports a swath of very large hail from just west of North Mankato, to approximately 2 miles north of North Mankato. Most of the hail was quarter to half dollar size, but a few reports of tennis ball size hail was noted.
Hail, Blue Earth
- When
- May 2, 5:35 PM CST
- Where
- Blue Earth County, 2.84 mi ENE of Mankato
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.190, -93.970
Hail, Brown
- When
- May 2, 5:45 PM CST
- Where
- Brown County, 2.3 mi NNE of Dotson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.210, -94.980
Hail, Waseca
- When
- May 2, 5:45 PM CST
- Where
- Waseca County, 4.92 mi NNE of Janesville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.182, -93.670
Hail, Brown
- When
- May 2, 6:00 PM CST
- Where
- Brown County, 2.76 mi S of Cobden
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.240, -94.850
Hail, Le Sueur
- When
- May 2, 6:07 PM CST to 6:10 PM CST
- Where
- Le Sueur County, 0.69 mi S of Waterville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.210, -93.570
Consistent hail of half dollar size was covering the ground from Waterville, and east to Calvary Cemetery.
Hail, Rice
- When
- May 2, 6:15 PM CST
- Where
- Rice County, 0.85 mi SE of Morristown
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.220, -93.440
In addition to quarter size hail, winds were measured at 51 mph in Morristown.
Hail, Rice
- When
- May 2, 6:19 PM CST
- Where
- Rice County, Morristown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -93.450
Hail, Rice
- When
- May 2, 6:25 PM CST to 6:30 PM CST
- Where
- Rice County, 6.27 mi SSE of Cannon Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -93.290
Quarter size hail lasted for approximately five minutes south of Cannon Lake.
Hail, Rice
- When
- May 2, 6:28 PM CST to 6:30 PM CST
- Where
- Rice County, 0.49 mi E of Warsaw
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 44.250, -93.390
Golf ball size hail fell in Warsaw, Minnesota, it covered the ground in areas, and damaged numerous cars.
Hail, Brown
- When
- May 2, 6:33 PM CST to 6:36 PM CST
- Where
- Brown County, 6.53 mi NNW of Hanska
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -94.570
Quarter size hail was observed for a few minutes north of Hanska, Minnesota.
Hail, Rice
- When
- May 2, 6:36 PM CST
- Where
- Rice County, 0.85 mi SE of Sheffield Mill
- Measured
- 1.25 in hail
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -93.290
Local officials also reported hail damage to playground equipment, roofs and windows.
Hail, Goodhue
- When
- May 2, 6:40 PM CST
- Where
- Goodhue County, 2.07 mi N of Roscoe Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -92.730
Hail, Rice
- When
- May 2, 6:42 PM CST
- Where
- Rice County, Faribault
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -93.270
Hail, Goodhue
- When
- May 2, 6:43 PM CST
- Where
- Goodhue County, 0.69 mi S of Zumbrota
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -92.670
Flash Flood, Rice
- When
- May 2, 6:45 PM CST to 8:45 PM CST
- Where
- Rice County, 0.49 mi E of Warsaw to 0.22 mi ESE of Warsaw
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 44.250, -93.390
Heavy rainfall occurred during the early evening of May 2nd. Flooding was observed in the town of Warsaw, with flood waters up to 5 feet in residential areas, stalled cars, and several roads impassable.
Hail, Brown
- When
- May 2, 6:47 PM CST
- Where
- Brown County, 0.85 mi SE of New Ulm
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -94.460
Hail, Rice
- When
- May 2, 6:47 PM CST
- Where
- Rice County, Cannon City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.330, -93.220
Flash Flood, Rice
- When
- May 2, 7:00 PM CST to 10:00 PM CST
- Where
- Rice County, Faribault to 0.84 mi SSW of Faribault
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 44.300, -93.270
Heavy rainfall fell during the evening of May 2nd. Flooding was observed in the town of Faribault, especially in the southeast part of town where flood waters rose up to 5 feet in some residential areas. A local campground had flood waters close both their entrance and exit roads during the height of the storm.
Hail, Goodhue
- When
- May 2, 7:27 PM CST
- Where
- Goodhue County, 0.99 mi W of Roscoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -92.790
Hail, Goodhue
- When
- May 2, 7:30 PM CST
- Where
- Goodhue County, 2.87 mi SW of Wanamingo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.270, -92.840
Flash Flood, Goodhue
- When
- May 2, 7:45 PM CST to 10:45 PM CST
- Where
- Goodhue County, 0.85 mi NE of Wanamingo to 0.79 mi NE of Wanamingo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -92.790
Heavy rainfall across Goodhue County caused flooding on Highway 57, along the North Fork of the Zumbro River, north of Wanamingo, Minnesota. In addition, over two inches of rainfall was measured near Wanamingo.
Hail, Lac Qui Parle
- When
- May 2, 8:32 PM CST
- Where
- Lac Qui Parle County, 0.49 mi W of Rosen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.130, -96.430
Hail, Lac Qui Parle
- When
- May 2, 8:40 PM CST
- Where
- Lac Qui Parle County, 1.39 mi ENE of Rosen
- Measured
- 2 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 45.140, -96.396
Hail, Lac Qui Parle
- When
- May 2, 8:42 PM CST
- Where
- Lac Qui Parle County, 2.01 mi SE of Rosen
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.110, -96.390
Hail, Lac Qui Parle
- When
- May 2, 9:08 PM CST
- Where
- Lac Qui Parle County, 5.6 mi ESE of Louisburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.130, -96.080
Hail, Chippewa
- When
- May 2, 9:25 PM CST
- Where
- Chippewa County, 1.2 mi SE of Milan
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.110, -95.910
Hail, Chippewa
- When
- May 2, 9:38 PM CST
- Where
- Chippewa County, 1.69 mi NW of Watson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.040, -95.840
Hail, Pope
- When
- May 2, 9:50 PM CST
- Where
- Pope County, 6.37 mi SW of Hareb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.490, -95.720
Hail, Kandiyohi
- When
- May 2, 11:15 PM CST
- Where
- Kandiyohi County, 1.19 mi SE of Willmar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -95.030
Hail, Meeker
- When
- May 2, 11:58 PM CST
- Where
- Meeker County, Grove City
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.150, -94.700
Hail, Meeker
- When
- May 3, 12:03 AM CST
- Where
- Meeker County, 1.19 mi SE of Grove City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.140, -94.680
Hail, Meeker
- When
- May 3, 12:20 AM CST
- Where
- Meeker County, 0.69 mi S of Litchfield
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.120, -94.530
Thunderstorm Wind, Meeker
- When
- May 3, 12:21 AM CST
- Where
- Meeker County, 2.45 mi SSE of (Y69)litchfield Muni to 1.13 mi S of Litchfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 45.095, -94.510
Several large tree branches and one large tree blew down in the southern part of Litchfield. In addition, a plane was flipped over at the Litchfield airport.
Hail, Wright
- When
- May 3, 1:21 AM CST
- Where
- Wright County, 1.19 mi NW of Buffalo Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.180, -93.870
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 2 to 3, 2012$10 million · EF1 · 49 events
- Heat in Alabama, May 2, 20121 death · 1 event
- Flood and Hail in Wisconsin, May 2 to 7, 2012$3.7 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Minnesota, May 2, 2012$896,000 · 1.75 in hail · 15 events
- Hail in Kansas, May 2, 2012$1.1 million · 2.5 in hail · 1 event
- Flash Flooding and Lightning Strikes in Louisiana, May 2, 20121 injured · $147,000 · 5 events
- Tornado and Hail in Pennsylvania, May 2, 2012$90,000 · EF0 · 9 events
- Damaging Winds in North Dakota, May 2, 2012$85,000 · 78 kt wind · 5 events
- Hail and Damaging Wind in New York, May 2, 2012$65,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, May 2 to 3, 20121.75 in hail · 18 events
- Hail in South Dakota, May 2, 20121 in hail · 11 events
- Hail and Damaging Winds in Iowa, May 2, 201270 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368745, 368747, 368748, 368756, 368752, 368755, 370175, 368757, 368758, 368761, 368762, 368767, 368765, 368763, 368772, 368766, 368764, 368774, 370112, 368768, 370104, 370113, 368770, 368773, 370171, 368775, 370268, 368776, 368777, 368779, 368780, 368781, 368782, 368783, 368784, 368785, 370173, 368787.